Alert archive / Washington / Wind Advisories in 2015

Wind Advisory 10, NWS Seattle, WA

November 10, 2015San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Nov 10, 2015, 10:10 AM PST for San Juan County, Washington. It took effect at Nov 10, 2015, 7:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2015, 10:10 AM PST (18:10 UTC)
In effect from
Nov 10, 2015, 7:00 PM PST
Expired
Nov 11, 2015, 1:00 AM PST
In force
6 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 6.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2015-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2015-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WWUS76 KSEW 101810
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1010 AM PST TUE NOV 10 2015

WAZ001-503-506-510-110215-
/O.NEW.KSEW.WI.Y.0010.151111T0300Z-151111T0900Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
1010 AM PST TUE NOV 10 2015

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 1 AM PST
WEDNESDAY. 

* TIMING...WIND WILL BE STRONGEST FOR A FEW HOURS EACH SIDE OF 10
  PM TONIGHT.

* WINDS...SOUTHERLY 20 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...WINDS OF THESE SPEEDS CAN CAUSE SOME TREES TO FALL AND
  LOCAL POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
383 
WWUS76 KSEW 110147
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
547 PM PST TUE NOV 10 2015

WAZ001-503-506-510-110900-
/O.CON.KSEW.WI.Y.0010.151111T0300Z-151111T0900Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
547 PM PST TUE NOV 10 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST WEDNESDAY...

* TIMING...WINDS WILL PROBABLY BE STRONGEST FROM AROUND 8 PM TO
  MIDNIGHT.

* WINDS...SOUTHERLY 20 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...WINDS OF THESE SPEEDS CAN CAUSE SOME TREES TO FALL 
  AND LOCAL POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 10, 9:50 AM PST, 20 minutes earlier.

Area forecast discussion, Nov 10, 9:50 AM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
950 AM PST TUE NOV 10 2015...UPDATED MARINE/AVIATION

.SYNOPSIS...AN UPPER LEVEL RIDGE WILL GIVE A SHORT DRY SPELL TODAY.
A FRONT WILL PRODUCE WET AND WINDY WEATHER THIS EVENING THROUGH
WEDNESDAY WITH SNOW IN THE CASCADES. A STRONG FRONTAL SYSTEM WILL
BRING WET AND WINDY WEATHER THURSDAY NIGHT THROUGH SATURDAY. AN UPPER
LEVEL TROUGH WILL BRING SHOWERS ON SUNDAY.

&&

.SHORT TERM...AN UPPER LEVEL SHORTWAVE RIDGE WILL MOVE ACROSS
WESTERN WASHINGTON TODAY GIVING A SHORT DRY PERIOD. STRATUS
AND FOG OVER THE INTERIOR THIS MORNING WILL CLEAR SOMEWHAT BY
AFTERNOON BUT BY THEN HIGH CLOUDS FROM THE NEXT SYSTEM WILL BE
INVADING. HIGHS TODAY WILL BE MOSTLY AROUND 50 BUT SOME PLACES THAT
ARE STILL IN THE 30S WILL PROBABLY NOT GET MUCH ABOVE 45.

A FAST MOVING FRONT WILL MOVE SOUTHEAST THROUGH THE AREA TONIGHT
WITH WESTERLY FLOW ALOFT BECOMING NORTHWESTERLY WEDNESDAY AFTERNOON.
THE COOL AIR MASS MEANS THIS SYSTEM WILL MAINLY BE A SNOW PRODUCER
FOR THE MOUNTAINS...AND THE QUICK TRAVERSE MEANS PROBABLY NOT THAT
MUCH SNOW. MESOSCALE MODELS BRING ABOUT ONE INCH OF WATER TO THE
CASCADE PASSES DURING THE 24 HOURS 00Z WEDNESDAY TO 00Z THURSDAY AND
ABOUT HALF THAT TO HURRICANE RIDGE IN THE OLYMPICS. WILL CONVERT THE
WINTER STORM WATCH IN THE CASCADES TO A WINTER WEATHER ADVISORY AND
MAY ALSO PUT ONE UP FOR THE OLYMPICS. THE PASSES WILL PROBABLY GET
HIGH END ADVISORY AMOUNTS...6 TO 11 INCHES.

THERE WILL ALSO BE A BRIEF PERIOD OF WINDINESS AHEAD OF THIS FRONT.
THE WINDIEST SPOT APPEARS TO BE THE NORTH INTERIOR WHERE MODELS SHOW
A SHORT PERIOD OF 20-35 MPH SOUTHERLY WIND AROUND 06Z TONIGHT. WILL
ISSUE A WIND ADVISORY FOR THE FOUR NORTHWEST INTERIOR ZONES. THE
COAST IS LESS WINDY SO WILL LIMIT WINDS TO 20-30 MPH THERE. SOME
OTHER INTERIOR ZONES WILL HAVE 15-30 MPH TONIGHT.

AN UPPER LEVEL SHORTWAVE TROUGH FOLLOWING THE FRONT WILL CROSS THE
AREA WEDNESDAY MORNING...OTHERWISE UNSTABLE NW FLOW ALOFT WILL
PREVAIL BEHIND THE COLD FRONT THROUGH WEDNESDAY NIGHT. THIS WILL KEEP
SCATTERED SHOWERS GOING. ONSHORE FLOW WILL ALLOW A CONVERGENCE ZONE
TO SET UP OVER CENTRAL PUGET SOUND MAKING SHOWERS MORE LIKELY.

THE NEXT STRONG FRONTAL SYSTEM WILL ARRIVE THURSDAY AFTERNOON. STRONG
WESTERLY FLOW ALOFT WILL BRING A PLUME OF MOISTURE WITH STRONG WARM
ADVECTION. RAIN WILL SPREAD INLAND THURSDAY AFTERNOON. HEAVY RAIN
WILL PROBABLY DEVELOP ALONG THE COAST AND OVER THE OLYMPICS BY LATE
THURSDAY AFTERNOON THEN SPREAD TO THE CASCADES OVERNIGHT. STRONG
SOUTHEAST PRESSURE GRADIENTS WILL BRING WINDY CONDITIONS. KAM/BURKE

.LONG TERM...PREVIOUS DISCUSSION...THE MODELS ARE IN FAIRLY GOOD
AGREEMENT IN MAINTAINING STRONG MOIST W FLOW ALOFT OVER W WA
THURSDAY EVENING THROUGH SATURDAY. THE LAST THREE RUNS OF THE GFS
HAVE BROUGHT HEAVY RAIN TO THE OLYMPICS AND CASCADES WITH BULLSEYES
OF AROUND 10 INCHES OVER THE 54 HOUR PERIOD 18Z THURSDAY THROUGH 00Z
SUNDAY. THE ECMWF IS A LITTLE LIGHTER AT AROUND 8 INCHES OVER THE
OLYMPICS. IF THE GFS ENDS UP BEING CORRECT THEN THERE WILL PROBABLY
BE SOME FLOODING OF W WA RIVERS THROUGH THE WEEKEND. A COLD FRONT
WILL SLIDE SE ACROSS W WA SATURDAY WHICH SHOULD END THE HEAVY RAIN.
AN UPPER LEVEL TROUGH WILL MAINTAIN SHOWERS OVER THE AREA ON SUNDAY.

THE STRONG SE PRESSURE GRADIENTS FROM THURSDAY WILL LIKELY CONTINUE
ON FRIDAY...BUT SO FAR SE WINDS LOOK TO REMAIN BELOW OR JUST NEAR
LOW END ADVISORY CRITERIA. THE WAVEWATCH MODEL BRINGS A SHORT PERIOD
OF 16 TO 20 FT SWELL TO THE COAST FRIDAY AFTERNOON AND EVENING. THE
SWELL PERIOD IS FAIRLY LONG AT 16 TO 18 SECONDS SO A LOW END HIGH
SURF ADVISORY MAY BE NEEDED. BEACH EROSION AROUND THE N JETTY AT
OCEAN SHORES IS ALSO A CONCERN. KAM

&&

.HYDROLOGY...FLOODING IS UNLIKELY ON AREA RIVERS THROUGH THURSDAY
MORNING.

SIGNIFICANT RAINFALL IS LIKELY THURSDAY AFTERNOON THROUGH SATURDAY.
THE GFS AND ECMWF BOTH SHOW STRONG MOIST WESTERLY FLOW ALOFT AIMED
AT WESTERN WASHINGTON WITH STRONG LOW LEVEL WARM ADVECTION. THE GFS
INDICATES A COUPLE OF IMPULSES OF WARM ADVECTION WILL REACH THE AREA
BEFORE THE COLD FRONT MOVES ACROSS THE AREA SATURDAY. THE LAST 3
RUNS OF THE GFS...18Z...00Z...AND 06Z HAVE SHOWN IMPRESSIVE RAINFALL
ACCUMULATIONS OVER THE AREA FROM 18Z THURSDAY THROUGH 00Z SUNDAY.
THE GFS HAS BULLSEYES OF AROUND 9 INCHES OVER THE OLYMPICS AND OVER
THE CENTRAL CASCADES...WHILE THE ECMWF IS A LITTLE LOWER AT AROUND 8
INCHES. THIS WOULD BE ENOUGH TO PRODUCE FLOODING ON AREA RIVERS. KAM

&&

.AVIATION...A STRONG SURFACE FRONT WILL REACH THE WASHINGTON COAST
EARLY THIS EVENING AND PUSH THROUGH PUGET SOUND BY BY MIDNIGHT. THE
ASSOCIATED FAST MOVING TROUGH WILL TRAVERSE THE REGION TONIGHT AND
SHIFT EAST WEDNESDAY. AIR MASS STABLE AND BECOMING MOIST AT ALL
LEVELS. RAIN WILL DEVELOP THIS EVENING...THEN TAPER TO SHOWERS
ACROSS THE AREA LATE TONIGHT AND WEDNESDAY.

SOUTH FLOW IS LIGHT THIS MORNING AND A FEW SPOTS CONTINUE TO HAVE
IFR FOG. THESE AREAS SHOULD IMPROVE TO AT LEAST MVFR CIGS BY MIDDAY.
GENERALLY VFR CONDITIONS THIS AFTERNOON THEN AREAS OF MVFR TONIGHT
ASSOCIATED WITH THE FRONTAL SYSTEM.

KSEA...RESIDUAL FOG SHOULD DISPERSE BY 11 AM GIVEN THE SOUTHERLY
FLOW OF 5-8 KT TODAY. RAIN DEVELOPING WITH A FRONT THIS EVENING
PUSHING THROUGH THE TERMINAL BY AROUND 10 PM. SOUTH WINDS 10-15 KT
W/ GUSTS 25 KT...BECOMING SOUTHWESTERLY 13-17 KT W/ GUSTS TO NEAR 30
KT ALONG AND JUST BEHIND THE FRONT...EASING WEDNESDAY MORNING.

&&

.MARINE...LATEST COMPUTER MODEL GUIDANCE SHOWS SOUTHERLY WINDS
PICKING THIS AFTERNOON AND POSSIBLY REACHING SMALL CRAFT BY LATER IN
THE DAY. THE GALE WARNING WAS MOVED UP BY A COUPLE HOURS TO ACCOUNT
FOR THE INCREASING AFTERNOON WINDS. SOUTHERLY GALE FORCE WINDS WILL
DEVELOP ALONG AND AHEAD OF A FRONT THIS EVENING...THEN A WESTERLY
PUNCH OF GALES IN THE STRAIT DEVELOPS LATER THIS EVENING INTO
WEDNESDAY. THE GALE WAS ALSO EXTENDED TO INCLUDE THE NORTH INLAND
WATERS TONIGHT ALONG THE FRONT. SOUTH TO SOUTHWEST WINDS WILL RAMP
UP TO 20 TO 30 KT TONIGHT OVER PUGET SOUND AND ADMIRALTY INLET. WILL
MONITOR THIS AREAS CLOSELY AS A BRIEF GALE COULD OCCUR ALTHOUGH
UNLIKELY. ADDITIONAL FRONTS BRING GALES OR SMALL CRAFT ADVISORY WINDS
TO THE WATERS AT TIMES THURSDAY THROUGH THE WEEKEND.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER WEATHER ADVISORY TONIGHT CASCADES.
PZ...GALE WARNING COASTAL WATERS...ENTIRE STRAIT OF JUAN DE FUCA..AND
NORTHERN INLAND WATERS...SMALL CRAFT ADVISORY REMAINING INLAND WATERS.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 2:41 AM PSTGale WarningSEW34 hr
Nov 10, 2:41 AM PSTSmall Craft AdvisorySEW42 hr
Nov 10, 10:06 AM PSTWinter Weather AdvisorySEW24 hr

Nearby

Wind Advisories in Washington, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.